Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 216, NWS Goodland, KS

July 21, 2011Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 21, 2011, 6:57 PM CDT for Wichita County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2011, 6:57 PM CDT (23:57 UTC)
Expired
Jul 21, 2011, 7:50 PM CDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wichita County, KS

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1967 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:20 PM CDT, 37 minutes earlier.

Area forecast discussion, Jul 21, 6:20 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT THU JUL 21 2011

.DISCUSSION...
235 PM MDT THU JUL 21 2011

THE 20Z SURFACE CHART SHOWS A TROUGH OVER EASTERN COLORADO. WATER
VAPOR IMAGERY SHOWING SUBTROPICAL MOISTURE PLUME ARCING NORTHEAST
ACROSS THE ROCKIES INTO THE THE HIGH PLAINS. LTG DETECTION AND
RADAR SHOWING CONVECTION INCREASING ACROSS THE ROCKIES AND NEAR
THE SURFACE TROUGH MENTIONED ABOVE.

SOUTHWESTERLY FLOW WILL CONTINUE TONIGHT AS THE RIDGE MOVES EAST
INTO THE SOUTHEAST CONUS. HOWEVER THE RIDGE WILL START BUILDING BACK
WEST ON SATURDAY WITH A BROAD AREA OF HIGH PRESSURE OVER THE
SOUTHERN HALF OF THE CONUS THROUGH SUNDAY. BY SUNDAY NIGHT THE RIDGE
AMPLIFIES INTO THE ROCKIES WITH NORTHWEST FLOW ACROSS NORTHWEST
KANSAS. A SURFACE TROUGH WILL PERSIST OVER EASTERN COLORADO THROUGH
MOST OF THE PERIOD AND THEN FINALLY SHIFTS EAST ACROSS THE FA SUNDAY
NIGHT.

THE NAM SHOWS THAT THE MID LEVEL MOISTURE PLUME WILL SHIFT SOUTHWARD
LATER TONIGHT. CONSEQUENTLY THE BEST CHANCES FOR MEASURABLE
PRECIPITATION WILL BE OVER THAT AREA AFTER 06Z FRIDAY. PLAN TO GO
WITH HIGH CHANCE POPS OVER THE ENTIRE FA THIS EVENING AND THEN
DECREASING POPS IN THE NORTHWEST FA AFTER 06Z FRIDAY. SUBSIDENCE
SHOULD BE OVER THE FA FRIDAY MORNING AND BY AFTERNOON MORE STORMS
WILL DEVELOP NEAR THE TROUGH AXIS IN EASTERN COLORADO AS THE NEXT
SHORTWAVE COMES ACROSS. PLAN TO GO NIL POPS FRIDAY MORNING AND HOLD
POPS DOWN TO  SLIGHT CHANCE FRIDAY AFTERNOON DUE TO +16 TEMPERATURE
AT H7. PLAN TO USE CHANCE POPS FRIDAY NIGHT WITH SHORTWAVE ENERGY
COMING ACROSS THE FA AND MOISTURE FETCH CONTINUING AROUND THE WEST
SIDE OF THE RIDGE. THE SURFACE TROUGH OVER EASTERN COLORADO WILL ACT
TO FOCUS PARAMETERS AGAIN SATURDAY AFTERNOON AND NIGHT. ALTHOUGH
MOISTURE MID LEVEL MOISTURE IS NOT AS APPARENT CANNOT RULE OUT A
SLIGHT CHANCE OF THUNDERSTORMS IN EASTERN COLORADO SATURDAY
AFTERNOON AND THEN FLOW TAKING THEM FURTHER EAST INTO THE FA
SATURDAY EVENING. TROUGH WILL ONCE AGAIN FOCUS STORMS IN EASTERN
COLORADO SUNDAY AFTERNOON. THE TROUGH WILL SHIFT EAST ACROSS THE FA
SUNDAY NIGHT WITH STORMS PROGRESSING EASTWARD AS WELL. PLAN SLIGHT
CHANCE POPS FOR EASTERN COLORADO SUNDAY AFTERNOON AND THEN CHANCE
POPS SUNDAY EVENING DECREASING TO SLIGHT CHANCE OVER MOST OF THE FA
AFTER 06Z MON.

850MB TEMPERATURES SUPPORT MAX TEMPERATURES RANGING FROM 95 TO 100
FRIDAY THROUGH SUNDAY. MIN TEMPERATURES WILL RANGE FROM AROUND 65 IN
THE WESTERN FA TO THE LOWER 70S IN THE EAST.

IN THE EXTENDED...A RIDGE OVER THE ROCKIES MONDAY WILL SHIFT INTO
THE PLAINS TUESDAY AND THEN INTO THE SOUTHEAST CONUS WEDNESDAY AND
THURSDAY. SURFACE HIGH PRESSURE WILL BE OVER NORTHWEST KANSAS MONDAY
FOLLOWED BY WEAK LOW PRESSURE OVER EASTERN COLORADO/WESTERN KANSAS
TUESDAY THROUGH THURSDAY. SHORTWAVES IN THE FLOW COMING AROUND THE
WEST SIDE OF THE RIDGE WILL PROVIDE AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS EACH EVENING FROM MONDAY THROUGH WEDNESDAY.

850MB TEMPERATURES INDICATE THE HEAT WILL CONTINUE. MAX TEMPERATURES
WILL REACH INTO THE MID/UPR 90S THROUGH THE PERIOD. MIN TEMPERATURES
WILL RANGE FROM 65 IN THE WESTERN FA TO THE LOW/MID 70S IN THE EAST.

FS
&&

.AVIATION...
520 PM MDT THU JUL 21 2011

FOR THE 00Z TAF...ANTICIPATE PRIMARILY VFR CONDITIONS FOR THE
EFFECTIVE PERIOD AT BOTH KGLD AND KMCK. WILL BE WATCHING CONVECTION
THAT IS STARTING TO ORGANIZE OVER SOUTHEAST COLORADO AS IT HAS THE
BEST CHANCE TO IMPACT EITHER AND/OR BOTH TERMINALS. AT PRESENT
TIME...SHOULD IT HOLD TOGETHER...IT WOULD IMPACT THE KGLD TERMINAL
AROUND OR SHORTLY AFTER 02Z WHILE AT KMCK IT WOULD ARRIVE TIL AFTER
04Z. PRIMARY AVIATION CONCERN WILL BE STRONG WIND GUSTS IN EXCESS OF
40KTS AND LOCALLY HEAVY RAIN WHICH COULD LOWER CIGS AND VIS INTO THE
MVFR RANGE.

007

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 21, 11:47 AM CDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT THU JUL 21 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221445-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1047 AM MDT THU JUL 21 2011 /1147 AM CDT THU JUL 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS MUCH OF THE AREA. WHILE WIDESPREAD SEVERE WEATHER
IS NOT ANTICIPATED...THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND STRONG WIND GUSTS. SLOW STORM MOTIONS
WILL ALSO INCREASE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH MOST OF THE
PERIOD. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
WITH CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL BEING
THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR THIS EVENING.

In the hours before

Special weather statement, Jul 21, 6:42 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT THU JUL 21 2011

KSZ042-220015-
WICHITA-
642 PM CDT THU JUL 21 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF LEOTI...MOVING NORTHEAST AT 15
MPH.

WINDS TO 50 MPH...AND HEAVY RAINFALL WITH RATES UP TO 2 INCHES PER
HOUR...ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3826 10155 3845 10157 3870 10130 3854 10112
      3827 10123
TIME...MOT...LOC 2341Z 219DEG 14KT 3841 10138

JLUNDQUI

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:30 PM CDTSpecial Weather StatementGLDGreeley30 min
Jul 21, 12:24 AM CDTSpecial Weather StatementGLDGreeley, Logan, Rawlins, Sheridan, Sherman, Thomas and 2 more36 min
Jul 21, 12:54 AM CDTSpecial Weather StatementGLDGreeley, Logan, Thomas, Wallace, Wichita36 min
Jul 21, 1:04 AM CDTSevere Thunderstorm WarningGLDGreeley26 min
Jul 21, 1:16 AM CDTFlash Flood WarningGLDGreeley, Logan, Thomas, Wallace3 hr
Jul 21, 6:42 PM CDTSpecial Weather StatementGLDWichita33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.